Alert archive / Kentucky / Flash Flood Warnings in 1996

Flash Flood Warning 41, NWS Jackson, KY

November 30, 1996Leslie County, Perry County, Kentucky

NWS Jackson, KY issued this flash flood warning at Nov 30, 1996, 9:45 PM EST for Leslie County, Perry County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 1996, 9:45 PM EST (02:45 UTC)
Expired
Dec 1, 1996, 12:20 AM EST
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Leslie County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1996-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1996-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 010247
FFWJKL
KYC131-133-193-010520-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
945 PM EST SAT NOV 30 1996

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1220 AM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...LESLIE
   ...LETCHER
   ...SOUTHERN PERRY
 
HEAVY RAINS DURING THE LAST 12 HOURS HAS DUMPED ONE TO TWO INCHES
ACROSS THE AREA RESULTING IN FLOODING OF STREAMS...CREEKS AND LOW-LYING
AREAS. IN LESLIE COUNTY...KENTUCKY HIGHWAY 80 JUST EAST OF HYDEN WAS
UNDER WATER. WATER ALSO COVERED THE ROAD NEAR SAWHOLE ON HIGHWAY 699.
FLOODING WILL CONTINUE ALONG HURRICANE AND CUTSHIN CREEKS THROUGH THE
EVENING. IN LETCHER COUNTY...WATER ALSO COVERED HIGHWAY 15 NORTH OF
WHITESBURG.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.


SES/CEG

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 9:22 PM EST, 23 minutes earlier.

Area forecast discussion, Nov 30, 9:22 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EST SAT NOV 30 1996

DEALING WITH FLOODING ALL EVENING SO NOT MUCH TIME TO LOOK BEYOND THE
NEXT FEW HOURS. WARNINGS CONTINUE FOR MCREARY TO HARLAN COUNTY THROUGH
MIDNIGHT. 2-4 INCHES OF RAIN HAS FALLEN THERE SINCE EARLY THIS
MORNING. WE HAVE RECEIVED REPORTS OF FLOODING FROM WHITLEY...BELL...
AND HARLAN COUNTIES. ELSEWHERE...ADVISORIES ARE NOW IN EFFECT FOR MOST
OF THE AREA SOUTH AND EAST OF JACKSON.

THE WORST OF THE RAIN IS IN THE PROCESS IF MOVING OUT OF OUR CWA. IT
LOOKS LIKE A LULL FOR 3-5 HOURS BEFORE THE SYNOPTIC RAINS HIT AHEAD OF
THE COLD FRONT. THUNDERSTORMS ARE LIKELY WITH THIS ALONG WITH
ADDITIONAL FLOODING CONCERNS. THIS EVENING/S FLOOD PROBLEMS WILL
LINGER AS THE WATER WORKS OFF THE HILLS AND DOWNSTREAM. RIVER FLOODING
MAY BECOME A PROBLEM LATER TONIGHT AND ON SUNDAY.

     TEMPS          POPS
JKL  54/56/31/51    +900
LOZ  52/54/30/53    +900

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 8:04 PM ESTFlash Flood WarningJKLBell, Knox, Whitley4 hr
Nov 30, 8:04 PM ESTFlash Flood WarningJKLMcCreary4 hr
Nov 30, 8:04 PM ESTFlash Flood WarningJKLHarlan4 hr
Nov 30, 9:45 PM ESTFlash Flood WarningJKLLetcher3 hr
Nov 30, 11:57 PM ESTFlash Flood WarningJKLHarlan, Knott, Letcher, Perry, Pike8 hr
Nov 30, 11:57 PM ESTFlash Flood WarningJKLBell, Clay, Knox, Laurel, Leslie8 hr
Nov 30, 11:57 PM ESTFlash Flood WarningJKLMcCreary, Whitley8 hr
Nov 30, 11:57 PM ESTFlash Flood WarningJKLFloyd8 hr

Nearby

Flash Flood Warnings in Kentucky, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.